Alert archive / Kansas / Red Flag Warnings in 2015

Red Flag Warning 7, NWS Hastings, NE

March 24, 2015Furnas County, Nebraska; Osborne County, Phillips County, Rooks County, Kansas

NWS Hastings, NE issued this red flag warning at Mar 24, 2015, 3:38 AM CDT for Furnas County, Nebraska; Osborne County, Phillips County, Rooks County, Kansas. It took effect at Mar 24, 2015, 2:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 24, 2015, 3:38 AM CDT (08:38 UTC)
In effect from
Mar 24, 2015, 2:00 PM CDT
Expired
Mar 24, 2015, 7:57 PM CDT
In force
6 hr
Issued by
NWS Hastings, NE

Counties Osborne County, KS, Phillips County, KS, Rooks County, KS, Furnas County, NE

The radar

The Grand Island radar (KUEX), 106 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2015-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2015-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2701 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

856 
WWUS83 KGID 240838
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
338 AM CDT TUE MAR 24 2015

KSZ005-017-018-NEZ082-241700-
/O.UPG.KGID.FW.A.0005.150324T1900Z-150325T0100Z/
/O.NEW.KGID.FW.W.0007.150324T1900Z-150325T0100Z/
PHILLIPS-ROOKS-OSBORNE-FURNAS-
338 AM CDT TUE MAR 24 2015

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 005...017...018 AND 082...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 2 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 005 PHILLIPS... 
  FIRE WEATHER ZONE 017 ROOKS AND FIRE WEATHER ZONE 018 OSBORNE. 
  IN NEBRASKA...FIRE WEATHER ZONE 082 FURNAS.

* WINDS...NORTHWESTERLY WITH SUSTAINED SPEEDS OF 15 TO 25
  MPH...AND GUSTS APPROACHING 30 MPH AT TIMES.

* RELATIVE HUMIDITY...VALUES ARE FORECAST TO FALL INTO THE 15 TO
  20 PERCENT RANGE BY MID AFTERNOON.

* IMPACTS...ANY FIRES THAT MIGHT DEVELOP WILL SPREAD QUICKLY... 
  BE POTENTIALLY DIFFICULT TO CONTROL...AND WILL EXHIBIT EXTREME 
  FIRE BEHAVIOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
2 follow-up statements
934 
WWUS83 KGID 241628
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
1128 AM CDT TUE MAR 24 2015

KSZ005-017-018-NEZ082-250100-
/O.CON.KGID.FW.W.0007.150324T1900Z-150325T0100Z/
PHILLIPS-ROOKS-OSBORNE-FURNAS-
1128 AM CDT TUE MAR 24 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005...
017...018 AND 082...

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 005 PHILLIPS...
  FIRE WEATHER ZONE 017 ROOKS AND FIRE WEATHER ZONE 018 OSBORNE.
  IN NEBRASKA...FIRE WEATHER ZONE 082 FURNAS.

* WIND...FROM THE NORTHWEST AT 15 TO 25 MPH...ACCOMPANIED BY
  GUSTS TO AROUND 30 MPH.

* RELATIVE HUMIDITY...IN THE 15 TO 20 PERCENT RANGE.

* IMPACTS...ANY FIRES THAT MIGHT DEVELOP WILL SPREAD QUICKLY...
  BE POTENTIALLY DIFFICULT TO CONTROL...AND WILL EXHIBIT EXTREME
  FIRE BEHAVIOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

BRYANT
753 
WWUS83 KGID 250057
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
757 PM CDT TUE MAR 24 2015

...RED FLAG WARNING CANCELLED...

KSZ005-017-018-NEZ082-250200-
/O.CAN.KGID.FW.W.0007.000000T0000Z-150325T0100Z/
PHILLIPS-ROOKS-OSBORNE-FURNAS-
757 PM CDT TUE MAR 24 2015

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 005...017...018 AND 082...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS CANCELLED THE RED
FLAG WARNING.

WINDS HAVE BEGUN TO SUBSIDE AND RELATIVE HUMIDITY VALUES ARE
BEGINNING TO IMPROVE...AND THEREFORE...THE RED FLAG WARNING HAS
BEEN CANCELLED.

$$

ROSSI

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Mar 24, 12:34 AM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Mar 24, 12:34 AM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1234 AM CDT TUE MAR 24 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 321 PM CDT MON MAR 23 2015

PRIMARY CONCERN IS THE CHANCE FOR PRECIPITATION TONIGHT AND TOMORROW
MORNING ACROSS THE AREA.

SOFTWARE UPGRADE THIS MORNING SO WE ARE MISSING SOME MODEL DATA AND
AM GETTING A LATE START BUT OTHERWISE THE SYSTEM UPGRADE HAS
RESULTED IN NO MAJOR ISSUES.

STARTING WITH THE BIG PICTURE ALOFT...WATER VAPOR IMAGERY AND UPPER
AIR DATA SHOWING A LOW AMPLITUDE PATTERN OVER THE COUNTRY WITH WEAK
TROUGHING IN THE EAST...WEAK RIDGING CENTRAL AND A NEGATIVE TILTED
TROUGH MOVING INTO THE PACIFIC NORTHWEST. DECENT HEIGHT FALLS NOTED
WITH THE WESTERN TROUGH AT 500 MB OF 50 TO 70 METERS IN THE LAST 12
HRS. CAN ALSO SEE ANOTHER WAVE AHEAD OF THE MAIN WAVE LOCATED NEAR
THE FOUR CORNERS REGION. AT THE SURFACE...LOW PRESSURE STRETCHED
FROM WEST CENTRAL MONTANA TO THE TEXAS PANHANDLE. THE FRONT THAT
PASSED SOUTH THROUGH OUR AREA ON SUNDAY WAS HUNG UP NEAR THE OK/KS
BORDER. VISIBLE IMAGERY NOTED LOW CLOUDS OVER THE NORTHEAST PART OF
THE CWA THIS MORNING BUT THESE HAVE MOVE NORTHEAST AND/OR DISSIPATED
SINCE THEN LEAVING THIN HIGH CLOUDS OVER THE CWA.

THE PATTERN SHOULD BE PROGRESSIVE WITH THE LEAD WAVE MOVING IN THIS
EVENING AND THE PRIMARY WAVE MOVING OVER THE CWA TOMORROW MORNING
AFTER SUNRISE. LOOKS LIKE THE BEST INSTABILITY WILL OCCUR BETWEEN 03
AND 09Z AND PRIMARILY OVER THE SOUTHERN HALF OF THE CWA WHERE MUCAPE
VALUES COULD APPROACH 1000 J/KG. RESPECTABLE 0-6KM BULK SHEAR VALUES
OF 40-50 KT AT THAT TIME. CHECKING PERCEPTIBLE WATER
VALUES...THEY ARE A BIT ON THE LOW SIDE. STILL LOOKS LIKE THE MOST
LIKELY AREA FOR TSTMS WILL BE IN THE SOUTHERN PART OF THE CWA DUE
TO ITEMS NOTED ABOVE ALONG WITH FRONTAL BOUNDARY LIFTING NORTH
ACROSS KANSAS AND A LOW LEVEL JET THAT REALLY GETS GOING IN THE
04-09Z TIMEFRAME WITH THE BEST CONVERGENCE AREA FROM THIS JET OVER
NORTHERN KS. SO ELEVATED TSTMS...SOME STRONG TO MARGINALLY SEVERE
STILL LOOK ON TRACK.

INSTABILITY WANES OVER THE REGION AFTER 09-12Z. BUT WITH MAIN
SHORTWAVE TO THE WEST DRAGGING A SURFACE FRONT TOWARDS US...CHANCE
FOR SHOWERS AND MAYBE AN ISOLATED TSTM OR TWO WILL CONTINUE INTO
THE MORNING HOURS. IF THE SPEED OF THE SYSTEM REMAINS AS
PREDICTED...SHOULD SEE DRYING FROM WEST TO EAST DURING THE
AFTERNOON. WILL NEED TO CHECK FIRE WEATHER ISSUES FOR OUR
SOUTHWEST FOR TUESDAY AFTERNOON AS WINDS AND RH COULD APPROACH RED
FLAG CRITERIA.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 321 PM CDT MON MAR 23 2015

THE UPPER LEVEL WAVE HAS MOVED TO THE EAST BY TUESDAY EVENING AND
THE PRECIPITATION IS OUT OF THE AREA AS WELL. TEMPERATURES WILL BE A
LITTLE COOLER AGAIN...BUT STILL ABOVE NORMAL FOR THIS TIME OF YEAR.
LATE TUESDAY NIGHT THERE IS A COLD FRONT THAT MOVES THROUGH THE AREA
AND WEDNESDAY THROUGH THURSDAY THERE IS COLD ADVECTION ACROSS THE
AREA. TEMPERATURES WILL BE A BIT COOLER ON WEDNESDAY...THEN COOLER
STILL ON THURSDAY. TEMPERATURES WEDNESDAY NIGHT INTO THURSDAY WILL
BE BACK AROUND NORMAL FOR THIS TIME OF YEAR.

THE NEXT UPPER LEVEL WAVE WILL MOVE INTO THE AREA THURSDAY AFTERNOON
AND THURSDAY NIGHT. THERE IS A SLIGHT CHANCE FOR SOME PRECIPITATION
THURSDAY NIGHT...BUT IT SHOULD BE MAINLY IN THE SOUTHWEST CLOSER TO
THE UPPER WAVE. HAVE WENT WITH RAIN AND SNOW SINCE TEMPERATURES WILL
BE AROUND FREEZING.

WARM ADVECTION STARTS BACK UP ON FRIDAY...BUT TEMPERATURES ARE SLOW
TO WARM AND WILL BE ABOUT THE SAME AS THURSDAY. TEMPERATURES RETURN
TO THE 60S FOR SATURDAY AND INTO THE 70S ON SUNDAY AS AN UPPER LEVEL
RIDGE NUDGES CLOSER TO THE AREA AND THERE IS GOOD WARM ADVECTION.
ANOTHER COLD FRONT MOVES THROUGH LATE SUNDAY BUT TEMPERATURES SHOULD
ONLY BE A LITTLE COOLER FOR MONDAY.

&&

.AVIATION...(FOR THE 06Z KGRI/KEAR TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1226 AM CDT TUE MAR 24 2015

PRIMARY FORECAST CONCERN FOR THIS TAF PERIOD LIES WITHIN THE FIRST
12 HOURS. ELEVATED CONVECTION ONGOING TO THE SOUTH OF THE TERMINAL
AREA...AND SHORT TERM MODELS SHOW THAT TO REMAIN THE CASE FOR AT
LEAST A LITTLE WHILE LONGER...BUT BETWEEN THAT ACTIVITY PUSHING
NORTH AND ADDITIONAL SHOWERS SLIDING IN FROM THE WEST...EXPECT AT
SOME POINT THIS MORNING THERE TO BE SOME AFFECT ON THE TERMINAL
AREAS. CONFIDENCE REMAINS LOW...AND KEPT A VCTS MENTION
GOING...WITH JUST A TEMPO MENTION OF -SHRA. WILL SEE HOW THINGS
EVOLVE OVER THE NEXT COUPLE HOURS AND ADJUST AS NECESSARY. ALSO
NOT OUT OF THE QUESTION THAT MVFR CEILINGS/VISIBILITIES WILL
DEVELOP EARLY THIS MORNING...AND CONTINUED THAT MENTION.
CONDITIONS DO LOOK TO IMPROVE NEAR/AFTER MIDDAY...WHEN THE MAIN
UPPER LEVEL TROUGH PUSHES THINGS EAST OF THE TERMINALS.

&&

.FIRE WEATHER...
ISSUED AT 321 PM CDT MON MAR 23 2015

SITUATION MARGINAL FOR RED FLAG CONDITIONS ON TUESDAY AFTERNOON.
THE AREA OF CONCERN WILL BE IN THE SOUTHWEST PART OF THE CWA.
LOOKS LIKE WINDS WILL MEET CRITERIA BUT RH VALUES WILL BE CLOSE.
PART OF THE DIFFICULTY LIKES WITH THE SPEED OF THE SYSTEM WITH BIG
DIFFERENCES IN THE MODELS 24 HOURS OUT. FOR NOW WILL GO WITH A
FIRE WEATHER WATCH AND HOPE PICTURE BECOMES A LITTLE MORE CLEAR
TONIGHT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FIRE WEATHER WATCH FROM THIS AFTERNOON THROUGH THIS EVENING FOR
     NEZ082.

KS...FIRE WEATHER WATCH FROM THIS AFTERNOON THROUGH THIS EVENING FOR
     KSZ005-017-018.

&&

UPDATE...ROSSI
SHORT TERM...EWALD
LONG TERM...JCB
AVIATION...ADP
FIRE WEATHER...EWALD
Hazardous weather outlook, Mar 23, 3:37 PM CDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
337 PM CDT MON MAR 23 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
337 PM CDT MON MAR 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

INCREASING THUNDERSTORM CHANCES WILL SPREAD ACROSS THE OUTLOOK
AREA...STARTING IN NORTH CENTRAL KANSAS THIS EVENING AND
EXPANDING NORTH TO INCLUDE THE REST OF THE AREA TONIGHT.
PRIMARILY ALONG AND SOUTH OF THE NEBRASKA AND KANSAS STATE
LINE...A FEW THUNDERSTORMS COULD BE ON THE STRONG TO MARGINALLY
SEVERE SIDE...WITH HAIL NEAR THE SIZE OF QUARTERS THE MAIN HAZARD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED...NON SEVERE THUNDERSTORMS REMAIN POSSIBLE ON TUESDAY.

TUESDAY AFTERNOON...NORTHWEST WINDS WILL INCREASE TO 20 TO 25 MPH
AND GUSTS OF 30 TO 40 MPH ARE POSSIBLE. THE STRONGEST WINDS ARE
FORECAST WEST OF A LINE FROM KEARNEY NEBRASKA TO BELOIT KANSAS.
THE COMBINATION OF THE STRONG WINDS AND LOW RELATIVE HUMIDITY
VALUES WILL PROMOTE NEAR CRITICAL FIRE WEATHER CONDITIONS FOR
LOCATIONS SOUTHWEST OF A LINE FROM BEAVER CITY NEBRASKA TO
PHILLIPSBURG AND OSBORNE KANSAS. A FIRE WEATHER WATCH HAS BEEN
ISSUED FOR THIS AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

EWALD/JCB

In the hours before

Special weather statement, Mar 24, 12:13 AM CDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1213 AM CDT TUE MAR 24 2015

KSZ007-240530-
JEWELL KS-
1213 AM CDT TUE MAR 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEWELL COUNTY UNTIL
1230 AM CDT...

AT 1212 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR FORMOSO...OR 18 MILES WEST OF BELLEVILLE...MOVING NORTHEAST AT
40 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORMOSO AND LOVEWELL STATE PARK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3972 9801 3987 9813 3996 9794 3996 9793
      3975 9793
TIME...MOT...LOC 0512Z 242DEG 34KT 3984 9798

FAY

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 12:13 AM CDTSpecial Weather StatementGIDJewell17 min
Mar 24, 4:16 AM CDTSpecial Weather StatementGIDJewell29 min

Nearby

Red Flag Warnings in Kansas, 2015Red Flag Warnings in Nebraska, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.